Chemotherapy could cause heart problems
It’s a double-edged sword: The chemotherapy you receive to combat cancer and save your life may increase your risk for heart problems. Known as “cardiac toxicity,” this unfortunate side effect of chemotherapy drugs can cause damage to the muscles of the heart. Typically, these complications occur while you’re receiving the medication or shortly after your treatment, but sometimes they can become chronic and life threatening.
“Your doctor will take all the necessary steps to help reduce your risk for heart problems during chemotherapy,” said Claudia Corona, M.D., hematologist/oncologist at Geisinger Medical Center in Danville and Geisinger Cancer Center Lewisburg. “Knowing the signs and symptoms of potential heart problems is important so you, as the patient, can be part of the solution as well.”
Not all chemotherapy drugs increase your risk in the same way
There are many different types of medications used for chemotherapy and not all of them are known to cause heart problems, and not all of them cause the same kind of heart problems.
These different classes of chemotherapeutic drugs may increase your risks:
- Anthracyclines are among the most effective anticancer chemotherapy drugs used to treat a variety of cancers. They also may cause temporary heart damage by weakening your heart muscles. The risk for heart damage is related to the total amount of this drug you receive.
- HER2-directed medications used to treat breast other cancers may also weaken the muscles of your heart. Unlike anthracyclines, the increased risk is not related to the total amount of the drug you receive.
- Taxanes are chemotherapy drugs used to fight certain types of breast, ovarian and lung cancers, as well as AIDS-related Kaposi’s sarcoma. This medication can cause a heart arrhythmia during treatment that can make you feel lightheaded or faint.
- Fluorouracil and capecitabine are used to treat a variety of cancers and may cause your arteries to spasm during treatment, leading to a heart attack.
“If you have cancer, the benefits of chemotherapy drugs far outweigh their risks,” said Dr. Corona. “It’s just important to be aware of their potential side effects so you and your doctor can work together to minimize them.”
How to manage your risks
“Your doctor will take into account your other risk factors for heart disease when deciding what type of medication is right for your chemotherapy,” said Dr. Corona.
Factors that may increase your risk for heart damage during chemotherapy include a personal history of heart disease and your age, since young people and the elderly are at greater risk. In addition, the type of treatment you’re receiving matters. If you are being treated with a combination of chemotherapy drugs, or also had radiation therapy of the chest, your risks increase.
Knowing the symptoms of potential heart damage is important, since you may be able to identify a problem early on and bring it to the attention of your doctor. These symptoms include a feeling like your heart is fluttering or beating too fast, a dry cough, swelling in the hands and feet, shortness of breath and fatigue.
If you identify any of these symptoms or your doctor suspects you may have heart damage related to chemotherapy, you will be given an electrocardiogram (EKG) or other scans to look for problems. The dose of chemotherapy medication you receive may be lowered, or one medication may be substituted for another, to reduce your risk for further damage.
“Treating cancer requires a holistic approach that includes an oncologist, cardiologist and the patient,” said Dr. Corona. “Working together as a team provides the best chance for success with the lowest risk for side effects from treatment.”